Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Effective in patients with schizophrenia, schizoaffective disorder, and acute bipolar mania, aripiprazole is the first drug with clear antipsychotic effects that is not a dopamine D2 receptor antagonist, and it represents a novel treatment development for psychotic disorders (1, 2). We report on a patient whose symptoms worsened after treatment with aripiprazole.
Mr. A, a 50-year-old man with schizoaffective disorder, bipolar type, since his mid-20s, was treated with quetiapine, 400 mg b.i.d., and divalproex, 1000 mg b.i.d. He did reasonably well with this regimen but sometimes expressed grandiose delusions and had occasional auditory hallucinations and poor impulse control. Previous response to treatment with risperidone had been poor. He was moderately obese but had no other medical problems. He lived with his mother, who administered his medications and ensured that he was compliant with treatment. He did not drink alcohol or use illicit drugs.
Aripiprazole, 15 mg/day, was added to his treatment regimen. A week later, he was more grandiose and sometimes responded to internal stimuli. His aripiprazole dose was then increased to 30 mg/day. Several days later, he became agitated, began threatening others, and would spend hours wandering in the streets. His mother stopped the aripiprazole because she felt it made him worse. His other medications were continued as prescribed. A week later, she brought Mr. A to the clinic and related that he was better after discontinuing aripiprazole.
Mr. A was hospitalized to adjust his medications under controlled conditions. Divalproex and quetiapine were continued as before; aripiprazole, 15 mg/day, was resumed. After 6 days, he became more irritable and grandiose, and his hallucinations increased. Aripiprazole was discontinued, and 4 days later, his status was similar to that at admission. Ultimately, he responded best to divalproex, 1000 mg b.i.d., and olanzapine, 20 mg at bedtime.
The concurrence of the exacerbation of psychotic symptoms with our patient’s treatment with aripiprazole suggests that aripiprazole contributed to the occurrence of his symptoms. His rechallenge symptoms also strengthen the association. The most likely explanation for this phenomenon is aripiprazole’s partial agonism at dopamine D2 receptors. Aripiprazole acts as a functional antagonist at D2 receptors under hyperdopaminergic conditions but exhibits functional agonist properties under hypodopaminergic conditions (1). Quetiapine shows a transiently high (up to 70%) D2 occupancy at doses of 300 to 600 mg/day (2). We postulate that treatment with high doses of quetiapine created a functional hypodopaminergic state that allowed aripiprazole to act as a dopaminergic agonist, leading to increased psychotic symptoms. Clinicians may need to exercise caution when using aripiprazole in combination with other antipsychotic agents and consider cross-titration early on, with reduction of the first antipsychotic when aripiprazole is introduced.
Download citation file:
Web of Science® Times Cited: 32